The New Mexico Department of Health (NMDOH) is investigating the 4th case of wound botulism so far in 2016 in a 26-year-old woman from Bernalillo County.
The patient is an injection drug user and the suspected source of infection is either a soiled skin injection site, contaminated injection devices or contaminated heroin. The woman is currently hospitalized. Two of the previous 3 cases in 2016 were residents of Rio Arriba County and one was a resident of Santa Fe County.
Botulism is a rare, but potentially deadly, illness caused by a nerve toxin that induces paralysis. Wound botulism is caused by the toxin produced from a wound infected with bacteria called Clostridium botulinum.
“We are asking healthcare providers to carefully consider wound botulism in patients who are showing symptoms, especially if they have a history of injection drug use,” said Secretary of Health Lynn Gallagher. “People who inject drugs should be aware of the signs and symptoms associated with wound botulism and seek immediate medical attention if they begin to exhibit any symptoms.”
Signs and symptoms of botulism include: Double vision, blurred vision, drooping eyelids, slurred speech, difficulty swallowing, dry mouth, muscle weakness/descending paralysis and difficulty breathing/shortness of breath.
If left untreated, these symptoms may progress to cause paralysis of the respiratory muscles, arms, legs, and trunk with subsequent death. Anyone with these symptoms and a history of heroin injection should seek medical attention immediately at the nearest emergency room.